Hold control (command on a Mac) and press the + key as many times as necessary to increase the font size.
Hold control (command on a Mac) and press the - key to reduce the font size. - hide

#1 June 5, 2015 07:10:47

chica_2626
Registered: 2015-06-05
Posts: 2
Profile  

Tapazole/methimazole causing anxiety?

Hello everyone, this is my first post to the forum. I tried doing a search but didn't find any results pertaining to my issue.

A little background, I've had anxiety all my life, have been treated for it for about 4 years now. I have been diagnosed with generalized anxiety disorder. My doctor has frequently checked my thyroid levels because of my anxiety, but things always came back normally. Until this February, when my labs came back as overactive. More labs run, my primary care physician felt it was Graves disease and referred me to an endocrinologist. Of course there was about an 8 week wait to see the specialist, and she put me on 5 mg of methimazole 3x a day.

Very soon after I started on the methimazole, my anxiety started getting much worse. Taking on a different form than I've ever dealt with before. I was/am constantly stressed, sleeping poorly, grinding my teeth in my sleep, very quick to anger, and felt like I was literally going to explode out of my skin. I had to follow back up with my PCP a month after I started the medication (still waiting to see the endocrinologist) for a separate issue, and she excitedly asked me how my anxiety was doing, expecting it to be much better. She was very confused when I told her what was going on, and re-ran my blood work to see if my thyroid levels were worse. They were all in normal ranges. Since I was only a few weeks away from seeing the specialist, she told me to continue on, and tell them what was happening.

So I meet with the endocrinologist, explain my symptoms, she tells me she doesn't think I have Graves disease, that she thinks I have a toxic nodule. So she draws more blood, and sends me for an ultrasound. Ultrasound revealed a couple nodules, one of them a decent size (2.2 cm) and looked potentially suspicious, so that was followed up with a fine needle aspiration (during which I had the most epic meltdown of my life), and came back negative for cancer. Blood work came back, and the endocrinologist said she takes it back, now she does think I have Graves, based on, I think, antibodies? But my thyroid levels were still normal, so she told me to continue on with the methimazole. I told her that I really felt the medication was doing me a disservice, at this point, it was all I could do to get up and go to work every day. I had a very active social life, and I very rarely go out anymore, as it just feels like too much to cope with, and very overwhelming. They told me I hadn't given the methimazole enough time to work, which didn't make sense to me, as this was the end of April and I had been taking it since the beginning of February. Plus my levels were now normal, so how was it not working?

They scheduled me for a follow up appointment, which was yesterday. I informed the doctor again that my anxiety is very severe, to the point I would consider it debilitating. She stated this didn't make sense as my thyroid is functioning normally, and perhaps my anxiety disorder has worsened. I told her I've been treated for the anxiety for almost four years and it has never taken on a form like I am experiencing, and the fact that this all started after I began the medication seems like too much of a coincidence. She said methimazole does not have these symptoms as a side effect, but told me to hold the medication through the weekend to see if anything changes. Can methimazole even be out of my system in that short of a time? She said there is the alternative of taking PTU, but that has the potential for liver damage, so that's not the preferred medication. She took yet more blood work to check the thyroid levels again, and I have to have the blood work and ultrasound done again in July, and if the nodules have worsened, we may be looking at surgery.

Has anyone experienced such a thing on methimazole? Am I crazy for thinking the medication could be the problem? I am at my wits end on this, like something has gotta give or I will end up in a nervous breakdown. I want my life back. And as I sit here typing this, the doctor's office just called to confirm my thyroid levels are still all normal.

Also, some personal information if that's of any relevance, I am a 29 year old female, 5'10" and 350 lbs (yes morbidly obese, and I have put on close to 50 pounds in the last year without much change in diet, which is also confusing to me since most people lose weight with Graves). Also, my name is Rachel Nice to meet everyone, and so sorry for the lengthy post.

Offline

#2 June 5, 2015 09:44:32

Kimberly
Online Facilitator
Registered: 2008-10-14
Posts: 4218
Profile  

Tapazole/methimazole causing anxiety?

Rachel - Hello and welcome! When it comes to anxiety, it can be very confusing to sort out what is thyroid-related and what is coming from the actual anxiety disorder. This presentation from our 2012 conference in San Diego will hopefully be of interest:

(Note on links: if you click directly on the following link, you will need to use your browser's “back” button to return to the boards after viewing, or you will have to log back in to the forum. As an alternative, you can right-click the link and open it in a new tab or new window).

https://www.youtube.com/watch?v=CB8_5rbCso8 [youtube.com]

I've not heard of Tapazole/methimazole causing issues with anxiety, but hopefully, others will jump in with their experiences. If you have anxiety in particular around taking medications or around the possible side effects, maybe that is contributing?

Antibody tests (TSI or TRAb) are considered definitive for diagnosing Graves'. If you are unsure if hyperthyroidism is from Graves' or from an overactive nodule, there is a test called a Radioactive Iodine Uptake & Scan that can tell if an overactive nodule is the cause.

Weight issues with Graves' are very personal - weight loss is more common, but some patients do gain weight while hyperthyroid, and it's not well understood why.

Unlike thyroid hormone replacement (Synthroid, etc.), anti-thyroid medications like Tapazole/methimazole will actually leave your system fairly quickly. If that is what's causing your additional anxiety, you should be able to tell within a couple of days.

Hope this helps!


Kimberly
GDATF Forum Facilitator

…through nature's inflexible grace, I'm learning to live…
– Dream Theater

Offline

#3 Dec. 19, 2020 23:34:25

Baconboy2
Registered: 2020-12-19
Posts: 1
Profile  

Tapazole/methimazole causing anxiety?

I too have a similar issue to you. I feel very nervous around other people and it did seem to start when I got on methimazole 2.5 years ago. I have high social anxiety and it’s effecting my ability to be social.

Offline

  • Root
  • » GDATF
  • » Tapazole/methimazole causing anxiety? [RSS Feed]

Board footer

Moderator control

Questions? Problems? Please contact us at [email protected] or 877-643-3123.

GDATF on Facebook

Support the GDATF and become a member today!

© 2021 Graves' Disease & Thyroid Foundation